Medical questions & health advice by board certified doctors
"Is vaginal bleeding associated with liver problems?"
I was diagnosed with cirrhosis of the liver several years ago. I no longer abuse alcohol, and I'm following the recommended diet to take care of my liver. Recently, though, I started having unusual vaginal bleeding. Could this somehow be connected to my liver? What kind of doctor should I see about it?
As you already know, cirrhosis of the liver is a very serious disease and it sounds like you've already taken the correct step to slowing the progression of the disease (ie abstinence from drinking). The answer to your question requires some new blood tests but the short answer is: your bleeding quite possibly is related to your liver. Let me explain. The liver has several important functions all of which are impaired to a certain degree with cirrhosis. Two of these functions could be related to your vaginal bleeding. The liver is responsible for breaking down estrogen that is produced by your ovaries. If that function is impaired, you will have higher estrogen levels in your body which can result in abnormal vaginal bleeding. Another function of the liver is production of blood clotting factors. The clotting factors are necessary to stop bleeding after it starts. If you have a reduction in these factors, you will always bleed more during your period. These are important findings that you should have evaluated very soon. You could first present the problem to a general internal medicine physician (primary care) who may refer you to a gastroenterologist that specializes in the liver. Good luck.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.